Hail, Walworth
- When
- May 30, 2:12 PM CST
- Where
- Walworth County, 4.39 mi NNW of Selby
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.560, -100.060
A cold front moving across the region brought severe thunderstorms producing large hail and damaging winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cold front moving across the region brought severe thunderstorms producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 11:29 AM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1229 PM CDT MON MAY 30 2016 .UPDATE... Issued at 1225 PM CDT MON MAY 30 2016 See updated aviation discussion below. UPDATE Issued at 1017 AM CDT MON MAY 30 2016 Made a few adjustments to pops based on current activity and latest model forecast. Storms look to begin west river between 18z and 20z...then will track eastward through the afternoon and evening hours. No changes made to winds or temperatures at this time. && .SHORT TERM...(Today through Wednesday Afternoon) Issued at 414 AM CDT MON MAY 30 2016 Currently watching showers and thunderstorms on the nose of the low level jet from Sully county southeast through Hand and Buffalo counties. Models show the low level jet shifting to the east this morning but weakening. CAM solutions all over the place in regards to areal coverage of any showers or storms that develop over the next several hours further east over northeast SD. With the weakening low level jet, will keep pops on the low end through the remainder of the morning for the eastern CWA. Main focus will be on this afternoon and evening as the severe storm threat will increase with the approach of a cold front and good upper level dynamics/forcing. Plume of moderate instability develops this afternoon as low level moisture increases and lapse rates aloft steepen. 0-6km bulk shear eventually reaches 40 to 50 knots over the western CWA by late afternoon. Expecting strong to severe storms to develop over the western CWA by mid to late afternoon ahead of the advancing cold front. Will also be seeing a subtle warm front lifting northward through the afternoon, with a slight backing of the winds possible over north central SD. Sig Tor parameters of 1 to 2 showing up over this area during the late afternoon. Cannot rule out an isolated tornado over north central SD with 0-1km shear in the 10 to 20 knot range. As we get into the evening hours, expecting convection to organize into more of a linear fashion ahead of the cold front as activity marches east through the rest of the CWA. Threat for large hail and gusty winds within supercellular structures early on over the western CWA will eventually transition to more of a strong wind threat into the evening hours further east from the James Valley and points east. Storms will exit the CWA during the nighttime hours, likely fairly early as CAM solutions are showing a pretty quick movement eastward once the MCS/linear mode gets going. Tuesday and Wednesday will feature a large upper low moving across ND and into MN. Rather chilly air aloft is associated with this low with highs dipping down into the 60s and 70s both days. Tuesday appears to be dry slotted for the most part which will cut off precip chances for eastern areas. Further west, a bit more moisture to work with so with the cool air aloft and steep lapse rates, could see widely scattered afternoon showers and thunderstorms. Shower threat will continue for the far northeast CWA on Wednesday as the upper low departs. .LONG TERM...(Wednesday Evening through Sunday) Issued at 414 AM CDT MON MAY 30 2016 The models remain consistent in forecasting a shift to a positive PNA pattern over the CONUS during the period. Through out the long term mid level heights will continue to increase...with a consequent decrease in pcpn chances. About the only chance for meaningful pcpn is on Friday as a frontal boundary marches across the forecast area. But even then pcpn coverage looks to be sct at best. Temperatures should average out about normal for most of the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1225 PM CDT MON MAY 30 2016 For the most part...VFR conditions will prevail across the area through the TAF period. However...a line of storms is expected to develop west of the Missouri River during the early to mid afternoon hours...then will track eastward during the late afternoon and evening. Vsbys will likely fall into the MVFR category with the stronger storms. Gusty winds and hail are also possible. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Parkin SHORT TERM...TMT LONG TERM...TDK AVIATION...Parkin
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT MON MAY 30 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT MON MAY 30 2016 /333 AM MDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...THEN POSSIBLY AFFECTING NORTHEAST SOUTH DAKOTA INTO THE EVENING HOURS. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO THREAT EXISTS ACROSS NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA. ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS NORTHEAST SOUTH DAKOTA. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1020 AM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN 4 ENE RELIANCE 43.91N 99.53W
05/30/2016 M1.89 INCH LYMAN SD COCORAHS
COCORAHS STATION 4 ENE RELIANCE /SD-LY-26/
&&
NWS ABERDEEN SD
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 245 PM CDT MON MAY 30 2016 SDZ003-004-009-015-302030- CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD- 245 PM CDT MON MAY 30 2016 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DEWEY...SOUTHWESTERN CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES UNTIL 330 PM CDT/230 PM MDT/... AT 244 PM CDT/144 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR 11 MILES SOUTH OF MOBRIDGE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOBRIDGE...SELBY...WAKPALA...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK REC AREA...LAKE HIDDENWOOD REC AREA...INDIAN MEMORIAL REC AREA...GRAND RIVER CASINO...BLACKFOOT AND REVHEIM BAY REC AREA. LAT...LON 4525 10044 4539 10061 4570 10054 4558 9986 TIME...MOT...LOC 1944Z 230DEG 25KT 4538 10045 SCARLETT
The Aberdeen radar (KABR), 129 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
7 hail, 3 thunderstorm wind, 1 high wind. Local standard time, as filed.
High winds behind a cold front gusted to over seventy mph.
Sixty mph winds were estimated.
A large cottonwood tree was downed by seventy mph winds.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638841, 638843, 638844, 638857, 638850, 638845, 638851, 638846, 638853, 638847, 638849.